Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 70, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2015, 5:05 PM CDT for Walsh County, North Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2015, 5:05 PM CDT (22:05 UTC)
- Expired
- Jul 14, 2015, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 103 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:28 PM CDT | HAIL 0.88 | 5 S Grafton, ND | REPORTED VIA SOCIAL MEDIA. |
| Jul 14, 5:45 PM CDT | TSTM WND DMG | Minto, ND | TIME ESTIMATED FROM RADAR. TREES SNAPPED IN MINTO PARK. RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
813
WUUS53 KFGF 142205
SVRFGF
NDC099-142245-
/O.NEW.KFGF.SV.W.0070.150714T2205Z-150714T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
505 PM CDT TUE JUL 14 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 545 PM CDT
* AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NASH...OR
NEAR GRAFTON...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
AUBURN AROUND 510 PM CDT.
GRAFTON AROUND 525 PM CDT.
MINTO AND CASHEL AROUND 535 PM CDT.
OAKWOOD AROUND 540 PM CDT.
WARSAW AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4852 9718 4821 9716 4838 9766 4854 9757
4855 9751
TIME...MOT...LOC 2205Z 289DEG 16KT 4844 9752
HAIL...1.00IN
WIND...60MPH
$$
VOELKER2 follow-up statements
561
WWUS53 KFGF 142232
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 PM CDT TUE JUL 14 2015
NDC099-142245-
/O.CON.KFGF.SV.W.0070.000000T0000Z-150714T2245Z/
WALSH ND-
532 PM CDT TUE JUL 14 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN WALSH COUNTY...
AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRAFTON...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
OAKWOOD AND CASHEL AROUND 535 PM CDT.
WARSAW AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4852 9718 4821 9716 4833 9752 4850 9742
TIME...MOT...LOC 2232Z 289DEG 16KT 4840 9735
HAIL...1.00IN
WIND...60MPH
$$
VOELKER282
WWUS53 KFGF 142244
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
544 PM CDT TUE JUL 14 2015
NDC099-142254-
/O.EXP.KFGF.SV.W.0070.000000T0000Z-150714T2245Z/
WALSH ND-
544 PM CDT TUE JUL 14 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALSH COUNTY WILL
EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4852 9718 4821 9716 4833 9752 4850 9742
TIME...MOT...LOC 2241Z 289DEG 16KT 4840 9735
$$
VOELKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:15 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 14, 3:15 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 315 PM CDT TUE JUL 14 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 315 PM CDT TUE JUL 14 2015 SEVERE POTENTIAL THIS EVENING...AND AGAIN WED AFTERNOON THE MAIN ISSUES. SEVERE POTENTIAL THIS AFTERNOON/EVENING STILL ON TRACK. THE BEST INSTABILITY/SHEAR COMBINATION IS CURRENTLY (20Z) ACROSS CENTRAL NORTH DAKOTA. SHORTWAVE BEGINNING TO INITIATE T-STORMS ACROSS THIS AREA...WHICH WILL MOVE INTO SE ND THIS EVENING...AND SHOULD BE AT LEAST STRONG AND LIKELY SOME SEVERE (HAIL/WIND). ACTIVITY EAST OF THE VALLEY (ASSOCIATED WITH SHEAR AXIS) IN AN AREA OF SLIGHTLY WEAKER INSTABILITY/SHEAR/FORCING...AND SEVERE THREAT APPEARS MINIMAL HERE (ALTHOUGH STILL POSSIBLE). MOST OF THIS ACTIVITY SHOULD DISSIPATE NEAR SUNSET. THE NEXT STRONGER UPPER WAVE APPROACHES THE REGION WED AFTERNOON. MLCAPE SHOULD BE BACK TO AROUND 2000 J/KG MOST AREAS. MOST GUIDANCE SUGGESTS DEEP LAYER SHEAR SUFFICIENT FOR ORGANIZED STORMS WILL BE LIMITED TO THE DEVILS LAKE BASIN (WHERE SPC INDICATES A SLIGHT RISK). 850MB JET REMAINS SOUTH OF THE REGION WED NIGHT...LIKELY LIMITING OVERNIGHT SEVERE POTENTIAL AS STRONGER DEEP LAYER SHEAR WILL BE NORTH AND SOUTH OF THE REGION. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 315 PM CDT TUE JUL 14 2015 THURSDAY-FRIDAY...STRONGER UPPER WAVES PASSES THROUGH ON THURSDAY...AND MOST GUIDANCE INDICATES SHOWERS ARE LIKELY. SEVERE POTENTIAL LIMITED DUE TO CLOUDS AND WEAK BULK SHEAR...ALTHOUGH A WIDESPREAD AREA OF UP TO AN INCH OF RAINFALL (WITH LOCALLY HIGHER AMOUNTS) APPEARS POSSIBLE. ON FRIDAY...UPPER LOW CURRENTLY ACROSS THE ALASKAN GULF PROPAGATES INTO WESTERN CANADA...WHICH WILL SWING A SFC TROUGH/COLD FRONT THROUGH THE REGION. SOME SORT OF STRONGER SIGNAL FOR A MORE SIGNIFICANT SEVERE WEATHER EVENT FRIDAY AFTERNOON/EVENING AS THIS UNFOLDS...CONSIDERING 0-6 BULK SHEAR POTENTIALLY 40-50 KNOTS. THIS WILL ALL DEPEND ON EXACTLY WHERE THIS UPPER LOW IS SITUATED BY FRIDAY EVENING...STAY TUNED. SATURDAY-TUESDAY...VERY LITTLE CHANGE IN THE PATTERN FOR THE WEEKEND WITH THUNDERSTORM CHANCES CONTINUING. FOR MON-TUE A BIT LESS OF A CHANCE AS A TAD COOLER AND DRIER AIRMASS MOVES IN FROM THE NORTH. MODELS IN GENERAL AGREEMENT WITH THIS TREND. NO CHANGES MADE TO BLENDED MODEL SOLN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1253 PM CDT TUE JUL 14 2015 SEVERAL CHALLENGES THIS FCST PERIOD. AREA OF MVFR CUMULUS IN NW MN MAY IMPACT TVF/BJI THIS AFTN...BUT ALSO WITH SFC HEATING MAY MIX OUT SOME INTO THE LOW END VFR RANGE. OTHERWISE ISSUE IS TSTM COVERAGE. I PUT VCTS IN ALL TAF SITES MID TO LATE AFTN/EARLY EVENING AS FEEL COVERAGE OF STORMS SUFFICIENT TO WARRANT IT, BUT CONFIDENCE LOW ENOUGH AT ANY ONE SITE TO GO PREDOMINATE. FOR LATE TONIGHT/WED MORNING IF AREAS DO GET RAIN COULD GET SOME PATCHY FOG AND LOWER CLOUDS BUT AS USUAL THAT TOO THIS FAR OUT IS VERY MUCH UNCERTAIN. WINDS BEMIDJI MORE EASTERLY WITH MORE VARIABLE IN THE RRV WITH A MORE SOUTHEAST WIND AT DVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...TG LONG TERM...TG/RIDDLE AVIATION...RIDDLE
Hazardous weather outlook, Jul 14, 9:52 AM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 952 AM CDT TUE JUL 14 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 952 AM CDT TUE JUL 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BUT A FEW SEVERE CELLS WITH HAIL LARGER THAN ONE INCH AND DAMAGING WIND ARE POSSIBLE ALONG AND WEST OF THE RED RIVER VALLEY THIS AFTERNOON AND EVENING. THE STORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY AFTERNOON AND EVENING...MAINLY IN THE DEVILS LAKE BASIN BUT A FEW MARGINALLY SEVERE STORMS ARE POSSIBLE FURTHER EAST. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE EACH DAY INTO EARLY NEXT WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS. IT IS TOO EARLY TO TELL AT THIS POINT EXACT SEVERITY OF THE STORMS...BUT ALL WILL PRODUCE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. JR/TG
In the hours before
Local storm report, Jul 14, 11:59 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1159 AM CDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 1 E LAKOTA 48.04N 98.33W
07/12/2015 E1.00 INCH NELSON ND PUBLIC
QUARTER TO SLIGHTLY LARGER HAIL...SOME CROP DAMAGE.
0620 PM TSTM WND DMG 4 SW GRYGLA 48.26N 95.68W
07/12/2015 MARSHALL MN PUBLIC
TIME ESTIMATED. FALLEN TREES LED TO SOME POWER OUTAGES.
&&
JAMLocal storm report, Jul 14, 1:12 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
112 PM CDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG LEEDS 48.29N 99.44W
07/12/2015 BENSON ND PUBLIC
SEVERAL LARGE BRANCHES DOWN...DIME SIZE HAIL AND MINOR
CROP DAMAGE. TIME ESTIMATED.
&&
JAMLocal storm report, Jul 14, 1:29 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
129 PM CDT TUE JUL 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 4 SSW NEW ROCKFORD 47.63N 99.17W
07/12/2015 E1.00 INCH EDDY ND PUBLIC
NICKEL TO QUARTER SIZE HAIL. TIME ESTIMATED FROM RADAR.
&&
JAMSpecial weather statement, Jul 14, 3:28 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 PM CDT TUE JUL 14 2015
NDZ006-142130-
TOWNER ND-
328 PM CDT TUE JUL 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER COUNTY UNTIL 430
PM CDT...
AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERTH...OR 11 MILES SOUTHEAST OF ROLLA...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ROCKLAKE AROUND 415 PM CDT.
ARNDT AROUND 420 PM CDT.
LAT...LON 4884 9952 4886 9903 4859 9907 4866 9949
4872 9949 4872 9952
TIME...MOT...LOC 2028Z 274DEG 9KT 4875 9943
DTRSpecial weather statement, Jul 14, 4:15 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
415 PM CDT TUE JUL 14 2015
MNZ004-142145-
KITTSON MN-
415 PM CDT TUE JUL 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON COUNTY UNTIL
445 PM CDT...
AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANCASTER...OR 44 MILES NORTHEAST OF GRAFTON...MOVING SOUTHEAST AT 10
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LANCASTER AROUND 430 PM CDT.
LAT...LON 4895 9646 4873 9670 4890 9696 4900 9682
4900 9676
TIME...MOT...LOC 2114Z 305DEG 11KT 4893 9682
JMSpecial weather statement, Jul 14, 4:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 445 PM CDT TUE JUL 14 2015 MNZ004-005-142245- ROSEAU MN-KITTSON MN- 445 PM CDT TUE JUL 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KITTSON AND WEST CENTRAL ROSEAU COUNTIES UNTIL 545 PM CDT... AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF LANCASTER...OR 39 MILES WEST OF ROSEAU...MOVING SOUTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... LAKE BRONSON AROUND 500 PM CDT. HALMA AROUND 520 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4882 9679 4895 9660 4884 9621 4859 9665 TIME...MOT...LOC 2144Z 316DEG 15KT 4884 9663 JAM
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:28 PM CDT | Special Weather Statement | FGF | Towner | 62 min |
| Jul 14, 5:19 PM CDT | Special Weather Statement | FGF | Cass | 41 min |
| Jul 14, 6:03 PM CDT | Special Weather Statement | FGF | Grand Forks | 42 min |
| Jul 14, 6:35 PM CDT | Special Weather Statement | FGF | Cass | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.